Thyroid UK
89,127 members103,652 posts

Further advice needed please re TSH and T4 levels

I posted on here about 5 months ago regarding the TSH and T4 levels which dated back to 2009 even though I was only put on thyroid medication at the end of last year!

TSH Free T4

Sep 2009 - 8.06 11pmol (10-23)

Oct 2009 - 4.48 12pmol (10-23)

Nov 2010 - 4.59 11.5pmol (9-23)

Mar 2013 - 5.47 11.9pmol (9-23)

Jan 2014 - 2.74 11.8pmol (9-23)

Mar 2015 - 3.94 11.9pmol (9-23)

Feb 2016 - 4.35 9.6pmol (7-17)

Oct 2017 - 6.61 8.5pmol (7-17)

Jan 2018 - 2.55 9.4pmol (7-17)

I've just had my levels tested again yesterday and my TSH was 4.16 and the T4 was 9.3. I've been on 50mcg since January but feel so exhausted all the time. I'm also suffering from incredibly itchy ankles which I'm told is also related to hypothyroidism but I can't find anything to back that up!

Should I be on a higher dosage of thyroxine?

Any advice would be so appreciated!

Caroline x

10 Replies
oldestnewest

But you haven't posted any results for TSH or FT4 related to at least 6 weeks( nor anything since Jan 2018) on levothyroxin...possibly need more but need some results. Why hasn't your doctor tested after 6 weeks on levo? Need range for TSH too. How you feel?

Reply

Hi...I've posted the results from my tests which I had done yesterday! They're at the bottom of the email! I was supposed to go back after 8 weeks but like anything I forget to book an appointment and they don't send for you! The doctors are simply not specialised enough - even when I phoned this morning to get my results the receptionist told me they were "normal"!!

Thank you for your reply.

Reply

Short answer, yes. :) Your Doctor is clearly another of those who don’t understand hypothyroidism. The ones that do are a rare breed...

Go to your doctor, tell them that you’ve sought advice from an NHS Choices approved source (yes - we are!) and that you have been given to understand there’s plenty of room for an increase to 75mcg of levothyroxine.

Treated hypo patients usually feel best on a levo dose which puts their TSH below 1.0 and their FT4 mid range or higher (ideally FT3 would be tested too, but it’s not easy to get that test done).

Reply

Thank you - I did think my dose was low! I will see what she says. Thank you.

Reply

You should have periodic increases until your TSH gets down to about 1.0. You've been ill for a long time. A normal dose is 100 to 125 mcgs. of levo or more.

This is about the itching and there is a lot more information.

Often this can be caused by a neuropathy, or problem with the nerves. Nutritional deficiencies, Lyme disease, thyroid problems or syphilis infection are common causes of nerve problems. Again, speak to your doctor. There are skin problems which can also cause this situation.

Reply

Thank you! I knew my TSH levels wouldn't be where they should be so I will definitely need to make an appointment to get my dose increased! I just hope they listen to me!

I really appreciate your reply.

Reply

If they don't listen, try another doctor. Perhaps ask for recommendations in your area through private message. It would come through the chat icon at top of page. If that doesn't work ask for ways to obtain Levo, it's inexpensive. I don't suppose they have done antibody testing? There is a private lab you can use like Blue Horizon and get the whole battery of thyroid tests. Don't allow your health to deteriorate any longer, it's a long road back.

Reply

50mcg of levothyroxine is a starting dose. We then should get increases of 25mcg Levo every six weeks after a blood test. Before the blood tests were invented along with levothyroxine, we were given doses between 200 and 400mcg of NDT until symptoms were relieved. Nowadays it is all upon the TSH alone.

The aim is a TSH of 1 or lower with a Free T4 and Free T3 in the upper part of the range. The latter two are rarely tested.

You are undermedicated but that's not surprising as many doctors seem to believe that once TSH is somewhere 'in range that we're on a sufficient dose.

The fact that you are symptomatic indicates you need a dose increase. Extract:-

Skin that's dry and itchy can be a symptom of hypothyroidism. The change in skin texture and appearance is probably due to slowed metabolism (caused by too little thyroid hormone production), which can reduce sweating. Skin without enough moisture can quickly become dry and flaky. Likewise, nails can become brittle and may develop ridges.

foxnews.com/health/2013/08/...

Reply

Hi...my skin is extremely dry and flaky. I look like a reptile with scales! My nails are also so brittle with vertical ridges and that includes my toe nails! I need to go back and ask for an increase of 25mcg to take me to 75mcg and then I'll test again in about 8 weeks!

Thank you very much.

Reply

Yes , get another 25 mcg, retest after 6 weeks, and bump up again if needed. Worth getting a private test of full thyroid( TSH, FT4,FT3, total t4, autoimmune antibodies, VitD, b12, folate and ferritin, as your doctors will do limited amount of these, say in 4/ 5 months when you have had a number of Levo increases.

Reply

You may also like...